DEAR DR. ROACH: I am 85 and in fairly good health, but I am in my ninth year of extremely painful postherpetic neuralgia. Instead of diminishing, the pain is increasing. It could be that the gabapentin (600 mg, three times daily) is wearing off. I tried Lyrica, but stopped when it hurt my eyes. The pain can be excruciating, even from the touch of a shirt. A relative suggested cutting the affected nerve. What would you recommend? — F.S.
ANSWER: Post-herpetic neuralgia is a syndrome of pain due to inflammation of the nerves after an infection with herpes zoster. The older you are, the more likely you are to get this complication, and the longer the pain tends to last — but nine years is much longer than normal.
Treatment for postherpetic neuralgia is often with several medications. Gabapentin (Neurontin) is one, but the effective dose is sometimes quite high, as high as 1,200 mg three times daily. Many people get very fatigued at that high a dose. A much older medication, nortriptylene, is more effective in some people and may be worth a try.
Capsaicin cream provides relief for many people, although it can cause some burning when first applied. I recommend starting with the regular, not high-potency, strength.
Unfortunately, surgery — at any level, from the end of the nerve to the brain — has not been consistently effective and carries the risk of permanent nerve damage. A neurologist can advise you on other treatments, including injection of steroids around the spinal cord in extreme cases.
Fortunately, this complication can be largely prevented with the use of the shingles vaccine, which most people over 60 should get, even if they have had shingles before.
DEAR DR. ROACH: I recently heard on the news that eating nuts reduces the risk of pancreatic cancer. Is this true? — Anon.
ANSWER: The data is now pretty solid that all kinds of nuts not only reduce heart disease risk, but also cancer risk, including pancreatic cancer. A recent study in the New England Journal of Medicine showed a reduction in all cancers. I wouldn’t eat nuts just to reduce pancreatic cancer risk, but it’s a good way to improve overall health. Nuts have healthy fats, proteins and micronutrients that may be responsible for the lowered risk of disease. Nuts also make you feel full and less likely to eat snacks that are less healthy.
DEAR DR. ROACH: I have worn a sterling silver chain and cross for years. Over time, I have noticed that it’s gone from shiny to dark. I have never polished it. Right now it is almost black. Is it something in my body chemistry that does this? — V.S.
ANSWER: The black discoloration is tarnish, an oxidation of the metal. Even sterling silver can tarnish, and some people’s body chemistry can indeed make tarnishing more likely. Some people will complain of the dark discoloration if the tarnish rubs off on the skin. More-acidic sweat, and more traces of sulfur, will cause more tarnish.
This is very different from nickel allergy, which can cause mild but occasionally more severe skin reactions. Sterling silver does not contain nickel.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med. cornell.edu. Visit www.rbmamall.com, or write to P.O. Box 536475, Orlando, FL 32853-6475.
©2014 North America Synd.